The Problems with Fentanyl Patches - Banyan Boca
fentanyl patches
 

The Problems with Fentanyl Patches


Opioids are a class of drugs commonly used to treat pain, but they are also highly addictive and commonly abused.

As a Boca behavioral health center, we have seen the devastation that these substances can cause. There are natural opioids like morphine or codeine, but sometimes these are not good enough. For cases of severe pain or for those dependent on these drugs, people may turn to stronger and more powerful opioids like fentanyl.

What Are Fentanyl Patches?

Fentanyl patches are the transdermal means of administering fentanyl, a highly potent synthetic opioid used to treat severe and chronic pain. They are prescribed by doctors for opioid-tolerant patients but can be associated with many dangers if abused. For this reason, it is important to only use fentanyl transdermal patches as directed by a doctor.

Fentanyl Patch Side Effects

Because they are medicinal, many people may make the mistake of thinking that these fentanyl skin patches are harmless. In actuality, fentanyl is an incredibly potent and powerful opioid that can be life-threatening if someone isn’t careful.

Some possible side effects of fentanyl patches include:

  • Nausea or vomiting
  • Lightheadedness
  • Drowsiness
  • Headache
  • Mental confusion
  • Fainting
  • Breathing problems
  • Slowed heartrate
  • Seizures

Because fentanyl is 100 times more potent than morphine,1 use of this opioid needs to be monitored carefully.

While many people may experience these more minor symptoms that can go away with time, severe side effects such as difficulty breathing, loss of consciousness, or seizures require immediate medical attention. They may be a sign of overdose and could be deadly. There are also several dangers of fentanyl patches because of how they interact with other drugs. Alcohol and the use of illicit drugs may lead to dangerous and fatal consequences. Always talk to your doctor before taking other drugs while using these fentanyl patches.

Another major problem with fentanyl patches is that they may be abused. Opioids in general are highly addictive and habit-forming. Someone who has become dependent on these drugs may need higher doses in order to feel the same effects as before. As a result, without opioid detox and treatment, they may turn to more potent opioids like fentanyl to get this high. Not only is addiction often associated with other secondary issues, but these fentanyl transdermal patches may still be too potent for some people to handle. Drug overdoses from opioids are common, but the high potency of these patches makes them especially dangerous. Some sources warn against even touching fentanyl patches for fear alone that they could lead to overdose. Because fentanyl abuse of any kind can be extremely dangerous, a synthetic drug detox program may be necessary to wean the body off of this drug safely.

At Banyan Boca, we understand that quitting drug or alcohol use can be difficult, but we are here to help you do so safely as well as to promote long-term sobriety.




If you or someone you care about has a substance abuse problem, do not wait any longer to get help. Reach out to us today at 888-280-4763 to get started.


Sources:

  1. NCBI - “I Am in Pain!”—A Case Report of Illicit Use of Transdermal Fentanyl Patches

Get the help you need today at Banyan Boca Raton.

Don't surrender your life to addiction, take control and get your life back today. We've helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!


Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.

Comments are closed.